Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 8, 1998, 9:12 AM EST for New Hanover County, Pender County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 9:12 AM EST (14:12 UTC)
- Expired
- Jan 8, 1998, 9:45 AM EST
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 081412 RRA SVRILM NCC129-141-081445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 912 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA EASTERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 945 AM EST * AT 908 AM EST...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 58 MPH EXTENDING IN A LINE FROM WILLARD WILMINGTON MOVING NORTHEAST AT 55 MPH. * THIS LINE OF STORMS HAS PRODUCED WIND DAMAGE IN ROCKY POINT AND BURGAW AND TURNED OVER A SEMI TRUCK ON 23RD STREET IN WILMINGTON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SQI/DRH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:00 AM EST, 12 minutes earlier.
Area forecast discussion, Jan 8, 9:00 AM EST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 AM EST THU JAN 8 1998 RDU: CONVECTION FIRING IN THE COASTAL PLAIN AND SHOULD TRAVERSE ERN NC THROUGH MID AFTN. LIKELY POPS INLAND...MAYBE ONLY 40 PCNT ALG THE OUTER BANKS-LATE. MID 70S INLAND AND 65-70 BANKS. QUITE BREEZY THIS AFTN WITH STRONG LLJ AND GOOD MIXING AHEAD OF TSTMS. CWF: WILL RAISE SEAS ON S END TO 10 FT. FEW OTHER CHANGES NEEDED. DISC: SUNSHINE IS OCCURRING AHEAD OF LEADING EDGE OF LN TSRA...CAPES LIKELY TO RISE TO AROUND 1000 J/KG. SUPER WIND FIELDS TDA AND SVR POTENTIAL IS GOOD WITH WARM AND SOUPY AIR MASS AND IMPRESSIVE UPPER LEVEL DIVERGENCE. JUST SPOKE WITH SELS AND THEY ARE CONSIDERING SVR TSTM WATCH FOR MHX CWA. .MHX...SCA COASTAL WATERS AND SOUNDS. RVT
In the hours before
Special weather statement, Jan 8, 6:04 AM EST, 3 hours 8 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 604 AM EST THU JAN 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...AN UPPER LEVEL STORM SYSTEM OVER THE GULF COAST WILL LIFT INTO THE OHIO VALLEY TODAY. AT THE SAME TIME...LOW PRESSURE AT THE SURFACE WILL MOVE INTO THE NORTHEAST UNITED STATES AND DRAG A COLD FRONT ACROSS THE CAROLINAS TONIGHT. THUNDERSTORMS WILL OCCUR TODAY INTO THE EARLY EVENING HOURS ACROSS ALL OF THE AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. IRELAND
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.